Alert archive / Arizona / Lake Wind Advisories in 2011

Lake Wind Advisory 2, NWS Las Vegas, NV

January 10, 2011Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this lake wind advisory at Jan 10, 2011, 11:46 AM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2011, 11:46 AM MST (18:46 UTC)
Expired
Jan 10, 2011, 7:00 PM MST
In force
7 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.8 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

453 
WWUS75 KVEF 101846
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1046 AM PST MON JAN 10 2011

DEFAULT OVERVIEW SECTION
AZZ002-036-CAZ527-NVZ021-110200-
/O.NEW.KVEF.LW.Y.0002.110110T1846Z-110111T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
1046 AM PST MON JAN 10 2011 /1146 AM MST MON JAN 10 2011/

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM PST /7 PM MST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A LAKE WIND
ADVISORY FOR LAKE MEAD AND LAKE MOHAVE AREA...WHICH IS IN EFFECT
UNTIL 6 PM PST /7 PM MST/ THIS EVENING.

HIGH PRESSURE WILL BUILD IN BEHIND A COLD FRONT HAT PASSED
THROUGH THE AREA MONDAY EVENING. THIS WILL CAUSE INCREASED NORTH WINDS
DOWN THE COLORADO RIVER VALLEY TODAY. NORTH WINDS WILL INCREASE TO
20 TO 30 MPH WITH GUSTS TO 40 MPH IN FAVORED NORTH SOUTH CHANNELS.
THE WINDS WILL SUBSIDE AFTER SUNSET.

BOATERS IN THE WIND ADVISORY AREA SHOULD USE EXTREME CAUTION IF
VENTURING ONTO AREA LAKES. THESE WINDS WILL MAKE OPEN WATERS OF
LAKES ROUGH AND HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH
MAY TIP OR SWAMP SMALLER CRAFT. FOR YOUR PERSONAL SAFETY...AVOID
THE OPEN WATERS. STAY CLOSE TO SHORE OR AROUND PROTECTED AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON
AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&




$$
1 follow-up statement
291 
WWUS75 KVEF 110138
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
538 PM PST MON JAN 10 2011

AZZ002-036-CAZ527-NVZ021-110245-
/O.EXP.KVEF.LW.Y.0002.000000T0000Z-110111T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
538 PM PST MON JAN 10 2011 /638 PM MST MON JAN 10 2011/

...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM PST /7 PM MST/ THIS
EVENING...

THE LAKE WIND ADVISORY FOR THE LAKE MEAD NATIONAL RECREATION AREA
AND THE COLORADO RIVER VALLEY WILL EXPIRE AT 6 PM PST /7 PM MST/
THIS EVENING.

WINDS HAD SUBSIDED BELOW 25 MPH THIS EVENING. THEREFORE...THE LAKE
WIND ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

MORGAN

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this lake wind advisory went out at Jan 10, 3:55 AM MST, 7 hours 51 minutes earlier.

Area forecast discussion, Jan 10, 3:55 AM MST, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
255 AM PST MON JAN 10 2011

.SYNOPSIS...A WEAK STORM WHICH CROSSED OVER THE AREA SUNDAY NIGHT
WILL SHIFT EAST TODAY. ANOTHER WEAK STORM WILL THEN MOVE ACROSS THE
REGION TUESDAY NIGHT FOR POSSIBLE SHOWERS OVER THE MOUNTAINS BEFORE
DRY CONDITIONS RETURN FOR THE REST OF THE WEEK. TEMPERATURES WILL BE
BELOW NORMAL THROUGH WEDNESDAY BEFORE WARMING TO NEAR OR SLIGHTLY
ABOVE NORMAL BY FRIDAY.
&&

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...A SYSTEM WHICH SLID
ACROSS THE CWA OVERNIGHT WILL CONTINUE TO SHIFT ACROSS ARIZONA
TODAY. ASSOCIATED COLD FRONT CURRENTLY OVER CENTRAL MOHAVE COUNTY
SHOULD SHIFT THROUGH THE REMAINDER OF THE COUNTY BY SUNRISE AND
ALTHOUGH A FEW LIGHT FLURRIES ARE POSSIBLE OVER THE NORTHERN PORTION
OF MOHAVE COUNTY FOR THE NEXT SEVERAL HOURS...DRYING TO BE SEEN BY
EARLY THIS MORNING. THIS WILL THEN LEAVE THE ENTIRE CWA UNDER DRY
NORTHWEST FLOW FOR THE REMAINDER OF TODAY WITH A WEAK SHORT WAVE
RIDGE TRANSITIONING OVER THE REGION ON TUESDAY. THE NEXT IMPULSE
WILL MOVE THROUGH LATE TUESDAY/TUESDAY NIGHT...RESULTING IN SLIGHT
CHANCE/CHANCE POPS MAINLY ACROSS THE SIERRA AND THE SOUTHERN NEVADA
MOUNTAINS AT THAT TIME WITH A SHORT WAVE RIDGE THEN BUILDING OVER
THE CWA WEDNESDAY INTO 12Z THURSDAY. MAIN CONCERN FOR THE SHORT TERM
WILL BE NORTHERLY PRESSURE GRADIENTS CREATING BREEZY/WINDY
CONDITIONS IN THE NORTH WIND PRONE AREAS TODAY...BUT BELIEVE THAT
WIND SPEEDS WILL REMAIN BELOW ADVISORIES LEVELS. NORTH WINDS TO
CONTINUE INTO WEDNESDAY BEFORE ENDING IN THE LONG TERM. THE COLD
FRONT WHICH WILL HAVE CROSSED OVER THE ENTIRE CWA BY MID MORNING AT
THE LATEST WILL BE RESPONSIBLE FOR BRINGING IN ANOTHER SHOT OF
COLDER AIR ACROSS MOST OF THE CWA WITH TODAYS HIGHS BEING 5-10
DEGREES BELOW THOSE REPORTED ON SUNDAY. THE AIRMASS WILL SLOWLY
MODIFY INTO WEDNESDAY BUT DAYTIME TEMPERATURES WILL REMAIN BELOW
NORMAL THROUGH THE SHORT TERM.

.LONG TERM...THE FORECAST AREA WILL REMAIN UNDER A NORTHWESTERLY
FLOW REGIME THROUGH THE EXTENDED...WITH AN UPPER RIDGE REMAINING IN
PLACE OFF THE WESTERN COAST. SEVERAL SHORTWAVES EMBEDDED IN THE FLOW
WILL PASS MAINLY NORTH OF THE REGION...WITH LATEST MODEL RUNS
INDICATING THESE FEATURES ON THURSDAY NIGHT...SATURDAY AFTERNOON/
NIGHT...AND POTENTIALLY A THIRD ON MONDAY. THERE ARE DIFFERENCES IN
THE SPECIFICS OF EACH FEATURE DEPENDING ON MODEL...HOWEVER...THE
OVERALL IMPACT TO THE REGION IN ANY CASE LOOKS TO BE VERY MINOR. AN
INCREASE IN CLOUDS AND A SLIGHT ENHANCEMENT OF NORTHERLY WINDS WILL
BE POSSIBLE WITH EACH SHORTWAVE TROUGH...BUT ALL IF ANY PRECIP WILL
BE CONFINED TO THE HIGHER ELEVATIONS ALONG THE NORTHERN FRINGE OF
THE CWFA. WITH THE UPPER RIDGE TO THE WEST...HEIGHTS IN GENERAL WILL
BE ABOUT 5-10DM ABOVE NORMAL FOR THIS TIME OF YEAR...SO SLIGHTLY
ABOVE NORMAL TEMPERATURES CAN BE EXPECTED AS WELL. THE WARMEST DAYS
LOOK TO BE FRIDAY/SATURDAY/SUNDAY...BEFORE HEIGHTS BEGIN TO DECREASE
EARLY NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...SURFACE HIGH PRESSURE BUILDING NORTH OF
THE AREA WILL RESULT IN CONTINUED NORTHEASTERLY FLOW TODAY.
GRADIENTS SHOULD REMAIN TIGHT ENOUGH TO KEEP WIND SPEEDS AROUND OR
ABOVE 10KTS UNTIL LATE THIS AFTERNOON...BEFORE DECREASING THIS
EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NO SIGNIFICANT WEATHER IS EXPECTED...WITH VARIABLE
UPPER LEVEL CLOUDS AND NORTHERLY SURFACE WINDS. SUSTAINED WIND
SPEEDS SHOULD AVERAGE AROUND 8-14KTS THE MAJORITY OF THE
DAY...EXCEPT FOR DOWN ALONG THE COLORADO RIVER VALLEY WHERE STRONGER
WINDS CAN BE EXPECTED. MAX GUSTS SHOULD NOT EXCEED 30KTS HOWEVER.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jan 10, 6:55 AM MST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
555 AM PST MON JAN 10 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-110500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
555 AM PST MON JAN 10 2011 /655 AM MST MON JAN 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 11:29 AM MSTLake Wind AdvisoryVEFMohave11 min

Nearby

Lake Wind Advisories in Arizona, 2011Lake Wind Advisories in California, 2011Lake Wind Advisories in Nevada, 2011Every lake wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.